Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Blacksburg, VA

July 8, 2017Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2017, 6:39 PM EDT for Halifax County, Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 6:39 PM EDT (22:39 UTC)
Expired
Jul 8, 2017, 7:19 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 104 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:51 PM EDTTSTM WND DMG5 Sse Cluster Springs, VATHREE WRIST SIZE LIMBS BLOWN DOWN IN 10200 BLOCK OF HUELL MATTHEWS HIGHWAY. TWO TREE TOPS SNAPPED OFF ON NEIGHBORING PROPERTY. DAMAGING WINDS ENDED AROUND 700 PM.
Jul 8, 6:51 PM EDTHAIL 0.885 Sse Cluster Springs, VAHAIL DIME TO NICKEL SIZE IN THE 10200 BLOCK OF HUELL MATTHEWS HIGHWAY. HAIL ENDED AROUND 700 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS51 KRNK 082239
SVRRNK
VAC083-082345-
/O.NEW.KRNK.SV.W.0129.170708T2239Z-170708T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
639 PM EDT SAT JUL 8 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  South central Halifax County in south central Virginia...

* Until 745 PM EDT

* At 639 PM EDT, a severe thunderstorm was located over Alton, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Virgilina...
  and Hitesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3659 7872 3658 7872 3658 7873 3656 7874
      3655 7874 3655 7873 3654 7873 3654 7897
      3664 7879 3661 7871 3659 7871
TIME...MOT...LOC 2239Z 295DEG 10KT 3658 7900 

HAIL...1.25IN
WIND...60MPH
 
$$

DS
2 follow-up statements
848 
WWUS51 KRNK 082301
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
701 PM EDT SAT JUL 8 2017

VAC083-082345-
/O.CON.KRNK.SV.W.0129.000000T0000Z-170708T2345Z/
Halifax VA-
701 PM EDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTH CENTRAL HALIFAX COUNTY...

At 701 PM EDT, a severe thunderstorm was located near Virgilina,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Virgilina...
and Hitesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3659 7872 3658 7872 3658 7873 3656 7874
      3655 7874 3655 7873 3654 7873 3654 7897
      3664 7879 3661 7871 3659 7871
TIME...MOT...LOC 2301Z 291DEG 21KT 3654 7886 

HAIL...1.00IN
WIND...60MPH
 
$$

DS
299 
WWUS51 KRNK 082319
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
719 PM EDT SAT JUL 8 2017

VAC083-082328-
/O.CAN.KRNK.SV.W.0129.000000T0000Z-170708T2345Z/
Halifax VA-
719 PM EDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HALIFAX COUNTY 
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds, 
heavy rain, and small hail are still possible with this 
thunderstorm, especially in the area of Virgilina.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3659 7872 3658 7872 3658 7873 3656 7874
      3655 7874 3655 7873 3654 7873 3654 7897
      3664 7879 3661 7871 3659 7871
TIME...MOT...LOC 2317Z 295DEG 10KT 3652 7881 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:35 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 8, 2:35 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
235 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will travel southeast across our region this
evening into tonight. Behind the front, expect cooler
temperatures and dry weather for tonight and Sunday. Mainly dry
weather is anticipated again Monday followed by a gradual
warming and moistening trend.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 235 PM EDT Saturday...

An upper level trough will deepen across the Ohio Valley this
afternoon into Sunday. In response to the deepening upper level
trough, a cold front will travel east across our region this
afternoon into tonight, then it stalls Sunday along the Carolina
Coast. Moisture is expected to pool along the front resulting
scattered showers and thunderstorms this afternoon into this
evening. Storms will develop over the higher terrain and spread
eastward into the Piedmont. Shaped the evening into tonight ISC
pops towards a blend of HRRR and NAM. The SPC mesoscale
analysis showed deep layer moisture flux convergence along the
southern Blue ridge mountains. LIs at 18z were minus 2 to minus
4 and SBcapes were 1000 to 1500 j/kg across southern portions of
the forecast area. The SPC Day One convective outlook
highlights a marginal to slight risk across a large portion of
the forecast area. The slight risk is in the south from Darby in
Wilkes to MTV in Henry to Drakes Branch in Charlotte county.
The main threat is for stronger thunderstorms capable of
producing damaging wind gusts through the evening hours.

Behind the front, advection of cooler temperatures and drier air is
anticipated tonight. Added some patchy fog in the Greenbrier Valley
late tonight into Sunday morning.  Low temperatures tonight will
range from the lower 50s in the mountains to the mid 60s in the
Piedmont. Noticeably less humid Sunday as a 500 mb longwave trough
digs into the mid-Atlantic and central Appalachians. To the
southeast, little to no significant effects expected from stalled
remnant frontal zone in the eastern Carolinas. Any early-morning
stratus or fog erodes quickly by mid Sunday morning. Plenty of
sunshine is welcomed for Sunday afternoon with high temperatures
from the lower 70s in the northwest mountains to the upper 80s in
the Piedmont.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 235 PM EDT Saturday...

Surface high pressure will be centered over the Mid Atlantic region
on Sunday night through Monday night. Moisture will be limited
during this time frame with surface dew points in the 50s and
precipitable water values between 0.5 and 0.75 inches. This high
fades and southwest low level winds around subtropical high take
over on Tuesday, increasing moisture across the area. Chance for
showers and thunderstorms remains confined north of I-64 and south
of I-40.

Stayed at or just below bias corrected MOS guidance for lows on
Sunday night, especially along the ridge in southeast West
Virginia and in the elevated valleys like Burkes Garden and
Mountain Lake.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 1245 PM EDT Saturday...

More zonal pattern Tuesday night through Thursday at 500 MB
with the upper ridge across the southern half of the country.
Heights over the Mid Atlantic region rise to just over 590 dm by
Tuesday. 500 MB flow amplifies by next weekend with a strong
ridge again over the west and trofing in the east. Hot air mass
in the west builds east at the beginning of the week, reaching
southeast West Virginia, southwest Virginia and northwest North
Carolina on Tuesday. Models suggest enough synoptic support on
Friday for a more organized threat of showers and thunderstorms.
Not out of the question for a convective complex to impact the
region at some point next week as clusters of showers and
thunderstorms move along a front that will extend from the mid
Mississippi Valley to the Carolinas by Saturday morning.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 134 PM EDT Saturday...

Surface cold front will pass through the Mid-Atlantic Region
this afternoon into tonight with a wind shift from southwest to
northwest. Scattered MVFR convection will take place primarily
ahead of the front this afternoon into tonight. Showers and
thunderstorms will advance south and east into the piedmont of
NC and far eastern VA. The taf site with the best chance for a
thunderstorm is KDAN. Decided to add mention in taf because
storm could contain gusty winds. Kept VCTS in most taf locations
ahead of the front.

Cooler dryer air will move into the region tonight and Sunday
promoting VFR. Models suggest some potential for IFR fog in the
mountain valleys tonight. There is enough wind to hint fog
development. Elected to add mention of MVFR fog in KLWB where
the opportunity is greatest a few hours early Sunday. VFR
conditions will continue Sunday afternoon.

High confidence in ceilings, visibilities and winds during the
taf period.

Extended Aviation Discussion...

A dry airmass will infiltrate the Mid-Atlantic region for the
latter half of the weekend as dry High Pressure builds across
the forecast area from the northwest. This will result in VFR
conditions Sunday night and Monday. Moisture will make a return
by the middle of the week with MVFR showers/storms and
potential for late night fog returning for Tuesday-Thursday.
The unsettled weather could hold on into the weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/PM
Hazardous weather outlook, Jul 8, 3:18 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
318 PM EDT Sat Jul 8 2017

NCZ003>006-019-020-VAZ032-043-044-058-059-091200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Halifax-Charlotte-
318 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe storms this afternoon and evening.
The main threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values will be near 100 degrees Wednesday afternoon.

Otherwise there is a low probability for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>018-022-023-033>035-045>047-WVZ042-091200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt-Franklin-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-
318 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for strong to severe storms in southern
Virginia and northern North Carolina this afternoon and evening. The
main threat is isolated strong to damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-024-WVZ043-044-507-508-091200-
Alleghany VA-Bath-Rockbridge-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
318 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 4:50 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
450 PM EDT SAT JUL 8 2017

VAZ058-082115-
Halifax-
450 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HALIFAX COUNTY...

At 449 PM EDT, a strong thunderstorm was located near Cody, moving
east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of
north central Halifax County south of Brookneal.

LAT...LON 3695 7887 3696 7905 3704 7904 3704 7902
      3703 7900 3704 7898 3704 7895 3702 7890
      3700 7889 3699 7890 3698 7889 3699 7887
TIME...MOT...LOC 2049Z 270DEG 15KT 3700 7901

DS
Special weather statement, Jul 8, 4:56 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
456 PM EDT SAT JUL 8 2017

VAZ044-082130-
Pittsylvania-
456 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PITTSYLVANIA
COUNTY...

At 455 PM EDT, a strong thunderstorm was located over Chatham, moving
east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chatham...
and Java.

LAT...LON 3673 7919 3676 7941 3685 7939 3686 7914
      3685 7914
TIME...MOT...LOC 2055Z 270DEG 20KT 3681 7935

DS
Special weather statement, Jul 8, 5:30 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT SAT JUL 8 2017

VAZ044-082200-
Pittsylvania-
530 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PITTSYLVANIA
COUNTY...

At 530 PM EDT, a strong thunderstorm was located near Sandy River,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danville...
Blairs...
and Westover Hills.

LAT...LON 3662 7969 3671 7964 3671 7937 3655 7948
TIME...MOT...LOC 2130Z 280DEG 20KT 3665 7963

DS
Special weather statement, Jul 8, 5:34 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
534 PM EDT SAT JUL 8 2017

VAZ058-082200-
Halifax-
534 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HALIFAX COUNTY...

At 533 PM EDT, a strong thunderstorm was located near Hitesburg,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hitesburg...
and Staunton River State Park.

If you are on or near Kerr Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
      3668 7870 3660 7872 3661 7879 3671 7878
      3671 7867 3669 7863 3667 7861 3663 7855
TIME...MOT...LOC 2133Z 270DEG 22KT 3666 7873

DS
Special weather statement, Jul 8, 5:38 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT SAT JUL 8 2017

VAZ058-082215-
Halifax-
538 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY...

At 537 PM EDT, a strong thunderstorm was located near Halifax, moving
east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Boston...
Halifax...
and Scottsburg.

If you are on or near Banister Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3672 7911 3682 7903 3679 7874 3667 7881
TIME...MOT...LOC 2137Z 278DEG 25KT 3677 7901

DS
Special weather statement, Jul 8, 5:56 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
556 PM EDT SAT JUL 8 2017

VAZ044-082230-
Pittsylvania-
556 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PITTSYLVANIA
COUNTY AND THE CITY OF DANVILLE...

At 555 PM EDT, a strong thunderstorm was located over Danville,
moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm. Heavy rains may also prompt ponding of water in the City of
Danville.

Locations impacted include...
Danville...
Blairs...
Ringgold...
and Westover Hills.

LAT...LON 3661 7956 3671 7945 3670 7918 3654 7922
      3654 7950
TIME...MOT...LOC 2155Z 278DEG 22KT 3662 7939

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:07 PM EDTSpecial Weather StatementRNKSmyth23 min
Jul 8, 4:02 PM EDTSpecial Weather StatementRNKPittsylvania28 min
Jul 8, 4:33 PM EDTSpecial Weather StatementRNKHalifax27 min
Jul 8, 4:38 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax43 min
Jul 8, 4:50 PM EDTSpecial Weather StatementRNKHalifax25 min
Jul 8, 4:56 PM EDTSpecial Weather StatementRNKPittsylvania34 min
Jul 8, 5:04 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax56 min
Jul 8, 5:30 PM EDTSpecial Weather StatementRNKCity of Danville30 min
Jul 8, 5:34 PM EDTSpecial Weather StatementRNKHalifax26 min
Jul 8, 5:38 PM EDTSpecial Weather StatementRNKHalifax37 min
Jul 8, 5:56 PM EDTSpecial Weather StatementRNKCity of Danville34 min
Jul 8, 6:11 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.